Hi my son is 14. He was seen at the emergency dep. 3 wks ago and was admitted. He was put on Geodon 40mg twice daily. He was discharged after 5 days because he told them the voices and visions stopped but they never really stopped he just wanted to come home. He is still having auditory and visual hallucinations. They are getting worse and more frequent. He doesn't want to go to emergency dep. because of fear of being admitted. I called the dr. on Thurs. and they said it would be 3 bussiness days before I have a repy. I realize tomorrow will be day 3 but I don't know what to do for him.
They should not make you wait that long. Its an emergency. As for what they can do the Geodon may not be working. There are a variety of options for antipsychotics. Geodon has a fair amount of side effects. Perhaps you could ask about Abilify. As for whether he schizophrenia or bipolar only a psychiatrist can make a diagnosis. But much more common than schizophrenia is schizoaffective which is schizophrenia with a mood disorder. That requires an antipsychotic and a mood stabilizer (for more information google "Depression Central", for all mood disorders). Even myself having made a full recovery from schizoaffective disorder with an antipsychotic in Phase II FDA study (read through my posts) require a mood stabilizer as well. I'd say what you can do for your son is ask for the medication to be adjusted and/or changed and to have a full diagnosis. And if the psychiatrist is not responsive you might want to get a second opinion. I've been to many psychiatrists and they always return the call the next day and as long as you respect their privacy if its an emergency they have a pager. I assume by doctor you mean psychiatrist because its out of the hands of a general praciticioner. A child psychiatrist that is a specialist is best.
No medication would be working right away, you need to give the new med a chance.
Every medication will have some side effects along with their good effect.
Also remember, GEODON works effectively only when given WITH FOOD. Titration of
the dosage can be done to find out its effectivity.
Abilify is a good med, our daughter improved a lot and perfectly stable with it BUT its
not a guarantee that all meds will be equally effective on an individual. It is a trial
and error. Regarding side effects, ABILIFY can cause occulogyric crisis and GEODON can cause cardiac problem like arrythmia, so NO medication is side effect free but
when benefit outweighs the risk........
Do not give up on a med unless the side effects are unbearable because, given TIME
and patience it will build up it's action and you may find it is working. Remember
GEODON must be taken with FOOD or it won't be working to it's full potential.
Geodon is the only antipsychotic that can cause heart arrythmia. As for an oculugyric crisis that is something extreme when dystonia which is a temporary movement disorder is not treated. That can happen from an any antipsychotic and is not of concern but must be treated with a side effect pill.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.